Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 56, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 27, 2010, 3:03 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2010, 3:03 PM MDT (21:03 UTC)
- Expired
- Aug 27, 2010, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 42 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 3:15 PM MDT | FLASH FLOOD | 2 N Springdale, UT | FLASH FLOODING IN OAK CREEK WITH MULTIPLE WATERFALLS IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859
WGUS55 KSLC 272103
FFWSLC
UTC053-280000-
/O.NEW.KSLC.FF.W.0056.100827T2103Z-100828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
303 PM MDT FRI AUG 27 2010
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 600 PM MDT
* AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM IN ZION NATIONAL PARK. DRAINAGES
IMPACTED INCLUDE THE NORTH FORK OF THE VIRGIN RIVER...OAK CREEK AND
TRIBUTARIES OF THESE DRAINAGES. RADAR ESTIMATES OF 0.75 TO 1.0
INCHES OF RAIN HAVE OCCURRED IN THE LAST HOUR WITHIN THIS AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NP
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3715 11311 3726 11309 3733 11298 3734 11290
3727 11289 3714 11296
$$
KRUSE/MCINERNEY2 follow-up statements
260
WGUS75 KSLC 272241
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 PM MDT FRI AUG 27 2010
UTC053-280000-
/O.CON.KSLC.FF.W.0056.000000T0000Z-100828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
441 PM MDT FRI AUG 27 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...
AT 430 PM MDT...FLASH FLOODING WAS REPORTED IN OAK CREEK DRAINAGE IN
ZION NATIONAL PARK. ADDITIONALLY...MANY WATERFALLS WERE REPORTED
FLOWING OVER THE HIGHER ELEVATIONS. IT IS FORECAST THAT FLASH
FLOODING WILL CONTINUE UNTIL 6PM THIS EVENING.
PLEASE USE CAUTION IF YOU ARE VENTURING NEAR THE NORTH FORK OF THE
VIRGIN RIVER...OR OAK CREEK. RESIDUAL HIGH WATER IS ANTICIPATED TO
MOVE THROUGH THESE DRAINAGES THROUGHOUT THE LATE EVENING HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3715 11311 3726 11309 3733 11298 3734 11290
3727 11289 3714 11296
$$
MCINERNEY713
WGUS75 KSLC 272353
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 PM MDT FRI AUG 27 2010
UTC053-280001-
/O.EXP.KSLC.FF.W.0056.000000T0000Z-100828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
553 PM MDT FRI AUG 27 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...
RAINFALL OVER ZION NATIONAL PARK...AND SPECIFICALLY OAK CREEK AND
THE NORTH FORK OF THE VIRGIN RIVER...HAS CEASED. AS A RESULT...IT
IS ANTICIPATED THAT FLASH FLOODING IN THESE AREAS HAS ATTENUATED.
HOWEVER...PLEASE BE VIGILANT OF RESIDUAL HIGH WATER IN THESE AREAS
THROUGHOUT THE EARLY NIGHTTIME HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3715 11311 3726 11309 3733 11298 3734 11290
3727 11289 3714 11296
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 10:01 AM MDT, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 27, 10:01 AM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MDT FRI AUG 27 2010
.SYNOPSIS...MOISTURE WILL INCREASE ACROSS THE REGION TODAY. A COLD
FRONT WILL CROSS NORTHERN UTAH SUNDAY...BEFORE WEAKENING ACROSS
CENTRAL UTAH LATER IN THE DAY. A COOLER AIRMASS WILL BUILD INTO THE
REGION FOR EARLY NEXT WEEK.
&&
.DISCUSSION...A RELATIVELY WEAK DISTURBANCE WILL CONTINUE TO CROSS
NORTHERN UTAH THIS MORNING PROVIDING A PERIOD OF WEAK SUBSIDENCE
EARLY THIS AFTERNOON FOR THE AREA. THIS SUBSIDENCE WILL DIMINISH
BY LATER THIS AFTERNOON...BUT WILL LIKELY HOLD OFF CONVECTIVE
DEVELOPMENT TO A BIT LATER THAN USUAL.
THE LAST SPC SREF RUN INDICATES MLCAPE GREATER THAN 500 J/KG IS
EXPECTED ACROSS NORTHERN UTAH LATE THIS AFTERNOON AND EARLY THIS
EVENING. EFFECTIVE SHEAR GREATER THAN 30 KTS IS ALSO EXPECTED IN
THIS AREA. FINALLY...NAM12 PWS INCREASE ABOVE 1 INCH BY THIS
AFTERNOON ACROSS THE NORTHERN HALF OF UTAH. WITH THE COMBINATION
OF DEEP LAYER SHEAR..INSTABILITY...AND MOISTURE EXPECT A THREAT OF
ORGANIZED CONVECTION ACROSS THE NORTHERN HALF OF UTAH. THE MAIN
TIME FRAME IS EXPECTED TO BE FROM 4 PM THROUGH 9 PM TONIGHT...WITH
GUSTY WINDS AND SMALL HAIL BEING THE PRIMARY THREAT.
AS FOR FLASH FLOODING...THE BEST INSTABILITY ACROSS THE SOUTHERN
HALF OF THE STATE WILL BE ACROSS SOUTHWESTERN UTAH. CONVECTIVE
INITIATION IS EXPECTED TO BE MAINLY TIED TO TERRAIN. GIVEN THE
POTENTIAL FOR SLOW STORM MOTION...LOCALIZED FLASH FLOODING WILL BE
POSSIBLE IN THIS AREA.
UPDATED THE ZONES TO INCREASE TEMPERATURES ACROSS NORTHERN UTAH
THIS AFTERNOON. WITH THE AFOREMENTIONED SUBSIDENCE...CLEARING
SHOULD ALLOW TEMPS ALONG THE WASATCH FRONT TO REACH AT LEAST THE
LOWER 90S IN MANY LOCATIONS. WILL MONITOR TEMPS THIS MORNING AS
THIS MORNINGS UPDATE MAY HAVE NOT INCREASED THEM ENOUGH.
EARLY ANALYSIS OF 12Z MODEL DATA INDICATES THE POSSIBILITY OF
STRONG AND GUSTY SYNOPTIC WINDS ACROSS MUCH OF NORTHERN AND
WESTERN UTAH TOMORROW. WILL CONSIDER A WIND ADVISORY FOR THESE
LOCATIONS TOMORROW WITH THE AFTERNOON PACKAGE.
&&
.AVIATION...THE SLC TERMINAL WILL HAVE SOUTH WINDS TODAY THROUGH
TONIGHT AND THEY WILL BE OCCASIONALLY GUSTY. PASSING SHOWERS AND
THUNDERSTORMS WILL SEND ERRATIC OUTFLOW WINDS ACROSS THE AIRFIELD AT
TIMES AND GUSTS COULD EXCEED 30 MPH. THE BEST CHANCE FOR STORMS
TO IMPACT THE TERMINAL WILL BE FROM ABOUT 18Z THROUGH 06Z TONIGHT.
THERE IS A 10 PERCENT CHANCE OF CIGS LOWERING BELOW 7000 FEET IN
BRIEF HEAVY RAIN.
&&
.FIRE WEATHER...A PLUME OF DEEPER MOISTURE WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE REGION TODAY INTO THIS EVENING. A
MUCH DRIER SOUTHWESTERLY FLOW WILL MOVE INTO EXTREME WESTERN
PORTIONS OF UTAH LATE TONIGHT AND SATURDAY. HUMIDITIES ARE FORECAST
TO LOWER TO NEAR CRITICAL LEVELS ACROSS THE WEST CENTRAL AND
NORTHWEST PORTIONS OF THE DISTRICT SATURDAY AFTERNOON AND EVENING.
THIS PLUS WIND GUSTS OF 30 TO 40 MPH AND POSSIBLY HIGHER WILL CREATE
SEVERE FIRE WEATHER CONDITIONS AND THE WARNING FOR THIS AREA WILL
REMAIN IN EFFECT.
THE DRYING TREND MOVES INTO SOUTHWEST AND CENTRAL UTAH ON SUNDAY.
WINDS ARE FORECAST TO BE A LITTLE LIGHTER BUT RH IS FORECAST TO BE
NEAR OR WITHIN CRITICAL LEVELS AND THE WATCH FOR THESE AREAS WILL
ALSO REMAIN IN EFFECT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 9 PM MDT SATURDAY FOR UTZ420-434.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR UTZ434-439-440.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
BELOW 7000 FEET FOR UTZ435.
WY...NONE.
&&
PUBLIC...KRUSE
FIRE WEATHER...WILENSKY
AVIATION...WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 27, 3:27 AM MDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 327 AM MDT FRI AUG 27 2010 UTZ001>016-019>021-517-518-WYZ021-281200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 327 AM MDT FRI AUG 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE REGION THROUGH TONIGHT. EXPECT CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY WINDS AND A BRIEF HEAVY DOWNPOUR WITH THE STRONGER ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE THREAT OF THUNDERSTORMS WILL PERSIST SATURDAY...ESPECIALLY EAST OF INTERSTATE 15. SOME OF THESE STORMS MAY BECOME STRONG WITH LOCALLY GUSTY WINDS AND HAIL IN ADDITION TO A BRIEF HEAVY DOWNPOUR. GUSTY SOUTHERLY WINDS WILL DEVELOP SATURDAY AS DRYING OCCURS ACROSS WESTERN UTAH. THE WINDY AND DRY CONDITIONS COULD BRING HAZARDOUS FIRE WEATHER CONDITIONS TO THE WEST SATURDAY AFTERNOON AND EVENING. THIS THREAT PERSISTS SUNDAY ACROSS PORTIONS OF SOUTHERN UTAH. A COOL PACIFIC TROUGH IS FORECAST TO CROSS THE REGION EARLY MONDAY MORNING. TEMPERATURES MAY BE COOL ENOUGH TO SUPPORT A FEW SNOW FLAKES IN THE HIGHER TERRAIN OF FAR NORTHERN UTAH NEAR THE IDAHO BORDER. NO ACCUMULATION IS FORECAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:42 AM MDT | Fire Weather Watch | SLC | 37 hr | |
| Aug 27, 2:42 AM MDT | Red Flag Warning | SLC | 42 hr | |
| Aug 27, 1:55 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 27, 4:07 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 53 min |
| Aug 27, 4:13 PM MDT | Special Weather Statement | SLC | Salt Lake | 32 min |
| Aug 27, 4:45 PM MDT | Special Weather Statement | SLC | Davis | 45 min |
| Aug 27, 5:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 60 min |
| Aug 27, 5:33 PM MDT | Special Weather Statement | SLC | Weber | 27 min |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.